Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 19, NWS Medford, OR

September 25, 2011Klamath County, Lake County, Oregon

NWS Medford, OR issued this freeze warning at Sep 25, 2011, 9:40 AM PDT for Klamath County, Lake County, Oregon. It took effect at Sep 26, 2011, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2011, 9:40 AM PDT (16:40 UTC)
In effect from
Sep 26, 2011, 2:00 AM PDT
Expired
Sep 26, 2011, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Sep 25, 8:20 AM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 25, 8:20 AM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
820 AM PDT SUN SEP 25 2011

.DISCUSSION...FORECAST IS ON TRACK THIS MORNING...SO NO UPDATES ARE
NECESSARY. MANY RESIDENTS FROM THE CASCADES WESTWARD ARE WAKING UP
THIS MORNING TO LIGHT RAIN ASSOCIATED WITH THE FIRST COLD FRONT OF
THE COOL SEASON. RAINFALL AMOUNTS THUS FAR RANGE FROM ONE INCH AT
RED MOUND IN CURRY COUNTY TO TWO TENTHS OF AN INCH IN COOS
COUNTY...TO JUST A HUNDREDTH OF AN INCH IN THE ROGUE VALLEY.
CONDITIONS WILL BE DRYING OUT LATER TODAY...WITH ANY LINGERING
SHOWERS MOST LIKELY NORTH OF THE UMPQUA DIVIDE AND OVER THE
CASCADES. WITH THAT SAID...AFTERNOON FORECAST SOUNDINGS INDICATE LOW
LEVEL INSTABILITY REMAINS OVER MUCH OF THE REGION SO A SHOWER IS
POSSIBLE MOST PLACES THIS AFTERNOON...AND FORECAST REFLECTS THIS. IT
WILL BE ANOTHER BLUSTERY DAY ON THE EAST SIDE WITH SOUTHWEST WINDS
GUSTING TO NEAR 35 MPH.

THE MAIN IMPACT TONIGHT WILL BE THE COOL TO COLD TEMPERATURES BEHIND
THE FRONT. THE MORNING MEDFORD BALLOON SOUNDING REGISTERED MORE THAN
15 DEGREES F OF COOLING AT 5000 FEET...AND THIS TRANSLATES TO
EXPECTED HIGH TEMPERATURES NEAR 70 ON THE EST SIDE AND 60 ON THE
EAST SIDE. TONIGHT...THE COOLING AIR MASS WILL ACT IN CONCERT WITH
PARTIAL CLEARING AND LIGHTER WINDS ON THE EAST SIDE TO CAUSE FROST
AND FREEZE CONDITIONS. A FREEZE WATCH HAS BEEN ISSUED FOR THIS
POTENTIAL AND WILL BE FINE TUNING AREAS FOR FREEZE WARNING AND FROST
ADVISORY PRODUCTS TODAY.

FOR ANYONE PLANNING TO VISIT THE COAST THIS WEEK...A LONG PERIOD LARGE
SWELL WILL HIT THE COAST LATE MONDAY NIGHT INTO TUESDAY...RESULTING
IN LARGE BREAKERS. THESE WAVES WILL HAVE THE POTENTIAL TO WASH
OVER JETTIES AND RUN UP THE BEACH FARTHER THAN TYPICAL SO
BEACHGOERS SHOULD USE EXTRA CAUTION.

SEE THE PREVIOUS DISCUSSION BELOW FOR DETAILS ON THE NEXT FRONT TO
AFFECT THE AREA MONDAY INTO TUESDAY.

&&

.AVIATION...THE COLD FRONT PASSAGE HAS DROPPED THE FREEZING LEVEL
BY ABOUT 5000 FEET IN THE PAST 24 HOURS ACROSS THE FORECAST AREA.
PLENTY OF MOISTURE ACROSS THE AREA IS CAUSING MOUNTAINS TO BE
OBSCURED FROM THE CASCADES WESTWARD. THESE CONDITIONS WILL IMPROVE
BY THIS EVENING. ALONG THE COAST TERMINALS WILL HAVE MAINLY VFR
CONDITIONS TODAY WITH THE POTENTIAL OF BRIEF MVFR CEILINGS DURING
SHOWERS. INLAND...TERMINALS WILL HAVE VFR CONDITIONS THROUGH
TODAY. TURBULENCE WILL CONTINUE TO BE SIGNIFICANT TODAY...PEAKING
IN THE AFTERNOON WITH GUSTY SOUTHWEST WINDS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 239 AM PDT SUN SEP 25 2011/

DISCUSSION...TWO FRONTAL SYSTEMS WILL AFFECT THE FORECAST AREA
OVER THE NEXT COUPLE OF DAYS. THE FIRST IS A COLD FRONT THAT IS
CURRENTLY ON SHORE AND PRODUCING LOCALLY MODERATE RAIN OVER CURRY
AND JOSEPHINE COUNTIES. THE FRONT WILL SLOWLY PUSH INLAND OVER THE
NEXT FEW HOURS AND WEAKEN ALONG THE WAY. BEYOND THE COASTAL
RANGE...RAINFALL AMOUNTS WILL BE VERY LIGHT...LESS THAN 0.05 INCH.
DO NOT EXPECT ANY THUNDERSTORMS IN THE FORECAST AREA. ALL
INSTABILITY IS STAYING MUCH FURTHER NORTH. LIFTED INDEX OVER THIS AREA
IS WELL ABOVE ZERO.

THE EXITING FRONT LATER SUNDAY NIGHT WILL BRING COOLER AIR AND
CLEARING SKIES FOR AREAS EAST OF THE CASCADES. AREAS OF FROST AND
BELOW FREEZING TEMPERATURES WILL COME. A FREEZE WATCH IS ISSUED
FOR THE AREAS THAT WILL GO BELOW FREEZING. LOCATIONS SURROUNDING THE
FREEZE AREA WILL BE SUSCEPTIBLE TO FROST.

THE SECOND SYSTEM WILL COME IN AS A WARM FRONT LATE MONDAY AND
INTO TUESDAY. THE FRONT WILL STALL OUT OVER SOUTHWEST OREGON AND
DISSIPATE BY TUESDAY EVENING. THE MAJORITY OF THE RAINFALL FROM
THIS FRONT WILL BE CONFINED TO THE COAST AND UMPQUA BASIN.

THE REX BLOCK OVER THE CENTER PART OF THE NATION HAS SHIFTED THE
RIDGE AXIS OF THE BLOCK EASTWARD. THIS SHIFT HAS BROUGHT THE
SOUTHWESTERLY FLOW TO THE PACIFIC NORTHWEST THAT OPENED THE DOOR
TO THE SYSTEMS. TYPICALLY THESE BLOCKING PATTERNS ARE VERY STABLE
AND CAN PERSIST FOR MANY DAYS. THIS ONE IS NOT SO STRONG AND WILL
BEGIN TO BREAK DOWN AROUND MID WEEK. WITH THAT BREAK DOWN THE FLOW
INTO THE PACIFIC NORTHWEST TURNS MORE ZONAL. INITIALLY A FLAT
RIDGE DEVELOPS OVER THE AREA BUT BY THE END OF THE WEEK ANOTHER
SUBSTANTIAL SYSTEM COULD DEVELOP. THERE IS MUCH DISAGREEMENT
BETWEEN THE GUIDANCE MODELS FOR THAT TIME SO THE EXACT TIMING AND
INTENSITY OF ANY SYSTEMS IS A BIT UP IN THE AIR. THE TREND IS
THERE FOR UNSETTLED WEATHER FOR NEXT WEEKEND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     ORZ029>031.

CA...NONE.
PZ...GALE WARNING UNTIL 11 AM PDT THIS MORNING FOR PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THIS MORNING FOR
     PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM TO 5 PM PDT MONDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT MONDAY
     FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM TO 5 PM PDT MONDAY FOR
     PZZ376.
     GALE WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     PZZ370.
     HAZARDOUS SEAS WATCH FROM MONDAY MORNING THROUGH MONDAY
     AFTERNOON FOR PZZ370.

SK/JL
Hazardous weather outlook, Sep 25, 2:54 AM PDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
254 AM PDT SUN SEP 25 2011

ORZ029>031-260000-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
254 AM PDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

FREEZE WATCH IS IN EFFECT FROM LATE TONIGHT. SEE FREEZE WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZE WATCH CONTINUES THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Sep 25, 6:05 AM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
605 AM PDT SUN SEP 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     NON-TSTM WND GST 2 NE SEIAD VALLEY       41.86N 123.16W
09/25/2011  E45 MPH          SISKIYOU           CA   TRAINED SPOTTER

            AT 0150 RIDGE TOP WINDS WERE HOWLING ACROSS THE VALLEY.
            BY 0330 THERE WERE WIND GUSTS TO 45 MPH AT THE SPOTTER
            LOCATION. LIGHT RAIN SHOWERS FOLLOWED AND ARE STILL
            OCCURING AT 0551.

&&

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:42 PM PDTGale WarningMFR16 hr
Sep 24, 6:42 PM PDTHazardous Seas WarningMFR51 hr
Sep 25, 2:39 AM PDTFreeze WatchMFRKlamath, Lake7 hr
Sep 25, 3:24 AM PDTSmall Craft Advisory for WindsMFR43 hr
Sep 25, 9:40 AM PDTFrost AdvisoryMFRKlamath, Lake22 hr
Sep 25, 10:25 AM PDTSmall Craft Advisory for WindsMFR4 hr
Sep 25, 2:53 PM PDTGale WarningMFR28 hr
Sep 25, 2:53 PM PDTSmall Craft Advisory for WindsMFR17 hr

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.